MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE® VERSATIE SYSTEM; BONE FIXATION CERCLAGE, SUBLAMINAR

NUVASIVE INC. NUVASIVE® VERSATIE SYSTEM; BONE FIXATION CERCLAGE, SUBLAMINAR
Model Number 8510260
Medical Device Problem Code Output above Specifications (1432)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Spinal Column Injury (2081)
Date of Event 04/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was returned and tested according to specifications.No radiographs or images were provided to confirm the alleged event.As per reporter the band positioning was higher than intended and recommended creating excessive prying force.Even though root cause cannot be confirmed, root cause may be related a procedural error.Follow up technique variation has been provided to involved staff.No product failure was identified.Labeling review: ".Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Potential risks identified with the use of this system, which may require additional surgery, include: ¿ disassembly, fraying, kinking, loosening, bending or breakage of any or all of the versatie system implant components ¿ loss of fixation ¿ nonunion or delayed union ¿ fracture of the vertebra." ".Step 1: create spinous process hole use the provided bone punch or 3.5 mm burr to create a hole in the spinous process once the screws are placed, prior to inserting the rod.Once the hole has been created, the rod can then be placed (fig.9).Step 2: load connector reference sub-laminar fixation step 1.Step 3: pass band pass the needle tip of the band through the newly created hole.Use the needle driver to grip the thick rope portion (not the needle), and pull the band laterally through until both ends are even (fig.10).Tip when using the bone punch, place the tips on either side of the spinous process as ventral as possible, squeeze the arms, and rock the instrument in the cranial/caudal direction to create a through hole.".
 
Event or Problem Description
On (b)(6) 2019 a patient underwent a posterior fixation procedure utilizing the versatie system.As per reporter while tension was being performed the band ripped the spinous process.The surgeon moved to the next level and the same thing occurred.Alternative fixation device was utilized.The patient was reported to have re-cooperated.

Brand Name
NUVASIVE® VERSATIE SYSTEM
Common Device Name
BONE FIXATION CERCLAGE, SUBLAMINAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key8547866
Report Number2031966-2019-00187
Device Sequence Number16755081
Product Code OWI
UDI-Device Identifier00887517709875
UDI-Public887517709875
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K161265
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8510260
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2019
Initial Report FDA Received Date04/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8450001 BAND; 8510260 CLAMP
Outcome Attributed to Adverse Event Other;